Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 19, NWS Springfield, MO

March 24, 2019Maries County, Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 24, 2019, 3:27 PM CDT for Maries County, Miller County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2019, 3:27 PM CDT (20:27 UTC)
Expired
Mar 24, 2019, 4:15 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Maries County, MO, Miller County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:38 PM CDT, 49 minutes earlier.

Area forecast discussion, Mar 24, 2:38 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
238 PM CDT Sun Mar 24 2019

.SHORT TERM...(This evening through Monday)
Issued at 205 PM CDT Sun Mar 24 2019

Update: 18z KSGF sounding indicated a weak cap, but radar and
satellite imagery increasing shows evidence of weakening
inhibition with a small uptick in convective towers and isolated
radar returns. This is in line with recent HRRR guidance. In
general HRRR trends have been indicating a slightly later onset
time of more widespread convection versus runs from this morning,
however, the eastern cwfa should see scattered convection.
Shear/instability profiles (nearly 1000 j/kg mlcape and 50kts
0-6km bulk shear) are supportive of supercells with large hail the
main concern. A localized wind risk is also possible. A veered
low level wind profile should limit the overall tornado threat

The front is expected to shift east of the area this evening, so
expecting a a brief window for severe storms in our area.

After some brief clearing, low clouds should moves south on the
backside of the system with some drizzle expected late tonight and
Monday morning, especially in the northeast quarter of the cwfa.
Cloud will likely hold on into Monday night as well

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun Mar 24 2019

Tuesday: A ridge of high pressure will nose south form the Midwest
with finally some clearing expected Tuesday with seasonable
temperatures.

Wednesday: South winds will become gusty with warm weather as the
sfc high moves off and a large upper ridge builds over the central
CONUS.

Thursday-Friday-Saturday: The upper ridge flattens out and shifts
east as the southern branch of an upper level split flow pattern
becomes the main player in our weather. Moisture will spread north
in the persistent strong south low level flow on Thursday. By late
in the weak the surface pattern becomes more active with a wave of
low pressure likely to move through supported by a shortwave
moving through the central Rockies into the Plains. Decent
agreement with ECMWF and GFS in moving a sfc low through eastern
KS and MO with a trailing cold front Fri night.

Sunday: Guidance differs by this time on how far south the front
will get. The GFS is more active with another sfc wave moving
through the southern CONUS while the ECMWF is dry. Forecast
reflects a blend of guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1248 PM CDT Sun Mar 24 2019

KSGF/KJLN/KBBG tafs: A cold front will move through the taf sites
region early in the period. A mix of ceiling heights is occurring
ahead of the front which is now about 50 miles west of KJLN.
Scattered showers and thunderstorms are expected to develop over
the next couple of hours affecting KSGF and KBBG. A brief period
of VFR conditions is expected immediately behind the front before
lower clouds (MVFR/IFR ceilings) move south into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Mar 24, 12:46 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1246 PM CDT Sun Mar 24 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1246 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A cold front will move across the outlook area this afternoon and
this evening. Thunderstorm activity along the front is expected
to increase between 1 and 3 pm along a Versailles to Springfield
to Cassville line before shifting east through eastern portions of
the outlook area. The front is expected to pass south and east of
the area by 10 pm.

Shear and instability is expected to be supportive of supercells
capable of large hail up the size of ping pong balls. Wind gusts
of 60 mph will also be possible with some storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty south winds will be possible Wednesday and Thursday ahead
of developing low pressure across the Plains. A dry air mass will
be in place and when combined with the gusty winds could lead to
an elevated fire weather risk during the afternoon hours
Wednesday.

There will also be the potential for some thunderstorms from
Wednesday night into Saturday with the best coverage expected
Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and this evening for
areas east of a Versailles to Springfield to Cassville line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Mar 24, 2:58 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
258 PM CDT SUN MAR 24 2019

MOZ057-058-069-070-242045-
Maries MO-Camden MO-Miller MO-Pulaski MO-
258 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARIES...SOUTHERN MILLER...
NORTHWESTERN PULASKI AND SOUTHEASTERN CAMDEN COUNTIES UNTIL 345 PM
CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Osage Beach, moving east at 30 mph. Other storms
were developing in western Maries county.

Dime size hail will be possible with these storms.

Locations impacted include...
Lake of The Ozarks State Park...  Lake of The Ozarks...
Dixon...                          Belle...
Crocker...                        Iberia...
Vienna...                         Saint Elizabeth...
St. Elizabeth...                  Brumley...
Brinktown...                      Ulman...
Freedom...                        Montreal...
Wet Glaize...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Missouri.

LAT...LON 3830 9219 3829 9165 3806 9184 3795 9228
      3790 9261 3808 9266
TIME...MOT...LOC 1958Z 254DEG 26KT 3801 9251

Burchfield
Special weather statement, Mar 24, 3:17 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
317 PM CDT SUN MAR 24 2019

MOZ082-096-097-242045-
Douglas MO-Howell MO-Texas MO-
317 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS...NORTHWESTERN
HOWELL AND SOUTHWESTERN TEXAS COUNTIES UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Mountain Grove, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Willow Springs...                 Cabool...
Drury...                          Vanzant...
Gentryville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Missouri.

LAT...LON 3685 9249 3697 9247 3706 9231 3706 9225
      3710 9225 3722 9205 3698 9180 3680 9230
      3680 9234
TIME...MOT...LOC 2017Z 237DEG 29KT 3698 9228

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:58 PM CDTSpecial Weather StatementSGFMaries47 min
Mar 24, 3:17 PM CDTSpecial Weather StatementSGFDouglas28 min
Mar 24, 3:28 PM CDTSpecial Weather StatementSGFWright32 min
Mar 24, 3:34 PM CDTSpecial Weather StatementSGFLaclede41 min
Mar 24, 3:48 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski57 min
Mar 24, 3:56 PM CDTSpecial Weather StatementSGFShannon34 min
Mar 24, 4:07 PM CDTSpecial Weather StatementSGFTexas23 min
Mar 24, 4:15 PM CDTSpecial Weather StatementSGFLaclede30 min
Mar 24, 4:45 PM CDTSevere Thunderstorm WarningSGFPhelps22 min
Mar 24, 4:47 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas43 min
Mar 24, 5:10 PM CDTSevere Thunderstorm WarningSGFTexas, Wright33 min
Mar 24, 5:22 PM CDTSevere Thunderstorm WarningSGFTexas27 min
Mar 24, 5:31 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas59 min
Mar 24, 5:39 PM CDTSevere Thunderstorm WarningSGFTexas36 min
Mar 24, 5:49 PM CDTSevere Thunderstorm WarningSGFDent41 min
Mar 24, 6:14 PM CDTSevere Thunderstorm WarningSGFTexas46 min
Mar 24, 6:41 PM CDTSevere Thunderstorm WarningSGFDent19 min
Mar 24, 6:56 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.